Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 210, NWS Mobile, AL

May 28, 2009Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 2009, 5:13 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 5:13 PM CDT (22:13 UTC)
Expired
May 28, 2009, 5:45 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 31 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 282213
SVRMOB
ALC003-097-282245-
/O.NEW.KMOB.SV.W.0210.090528T2213Z-090528T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BAY MINETTE...
  EAST CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SATSUMA...OR 11 MILES NORTH OF DOWNTOWN MOBILE...AND MOVING EAST AT
  20 MPH. THIS STORM TRACK IS NORTH OF ANOTHER SLIGHTLY WEAKER       
  STORM. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AXIS...HURRICANE...CROSSROADS...CARPENTER...STOCKTON...I65 AND AL
  59...I65 AND AL 287...I65 AND AL 225 AND DOUGLASVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR RIVERS AND THE UPPER PART OF MOBILE BAY...GET OUT OF 
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING 
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE 
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 3091 8815 3105 8780 3085 8770 3076 8799
      3078 8800 3076 8801 3074 8807
TIME...MOT...LOC 2210Z 248DEG 16KT 3086 8801

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:16 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 3:16 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT THU MAY 28 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...SFC FRONT NOW RIGHT ALONG
MS-AL BORDER AND MOVING EASTWARD. PRE-FRONTAL SFC PRES TROF IS OVER
OUR ERN ZONES AND ASSOC WITH THE LAST VESTIGES OF DEEPEST MOISTURE.
APPARENTLY...BEHIND THE SFC PRES TROF DRY AIR IS WINNING THE BATTLE
AND HAS MIXED WELL DOWN INTO BOUNDARY LAYER. PER OUR LOCAL LAPS
ANALYSES...MLCAPES APPEAR TO HAVE MAXIMIZED IN THE 1500-2500 J/KG
RANGE THE PAST FEW HOURS AND INITIATION HAS BEEN SCANT THUS FAR. IT
IS CLEAR THAT SOME CONVECTION WILL INITIATE ALONG SEA-BREEZE OVER NW
FL PANHANDLE THE NEXT FEW HOURS AND LATEST MOB WRF SUPPORTS THIS. IF
CONVECTION DOES INITIATE RIGHT ALONG COLD FRONT IT WILL ALSO LIKELY
DO SO EAST OF I-65 AFTER 21Z. THAT IS OUR LATEST FORECAST THINKING.
SOME STORMS COULD STILL BECOME SEVERE BUT ON A VERY ISOLATED BASIS.
THIS VERBIAGE WILL BE REFLECTED IN THE FORECAST. EVERYTHING CLEARS
THE AREA LATE THIS EVENING...PERHAPS AS LATE AS 06-08Z TIME
FRAME...AND THEN PATCHY DENSE FOG WILL FORM.

LARGE SCALE SUBSIDENCE FRIDAY THROUGH SUNDAY WITH A MUCH DRIER
BOUNDARY LAYER AND LIGHT NLY WINDS.  HOWEVER...ABSOLUTE LOW LEVEL
MOISTURE VALUES WILL BE HIGH ENOUGH TO SUPPORT ISOLATED SEA AND BAY-
BREEZE TSTMS SUPPORTED BY A 10% CHANCE OF RAIN. THIS WILL ESPECIALLY
BE EFFECTIVE ALONG NW FL PANHANDLE WHERE COOLER WATER COMES CLOSER TO
THE COAST (ASTUTELY MENTIONED BY PREVIOUS SHIFT). ANYWAY...SMALL
CHANCE POPS REFLECTED OVER COASTAL COUNTIES BOTH FRI AND SAT
AFTERNOONS.

DID MAKE SOME DEPARTURES FROM GUIDANCE. WENT ABOVE MAV MOS ON MAX
TEMPS SATURDAY WITH NLY PBL WIND BY ABOUT 2-3 DEG (F) ON
AVERAGE...ESPECIALLY WITH OFFSHORE WINDS VERY CLOSE TO BEACHES.
MOSTLY CORRECTED APPARENT SYSTEMATIC ERRORS IN OTHER PERIODS. NO
ADDITIONAL DEPARTURES OTRW.  /23

.LONG TERM...(SUNDAY NIGHT THROUGH NEXT THURSDAY)...UPPER LEVEL
RIDGING AT BEGINNING OF PERIOD GIVES WAY TO A DEVELOPING AND
PROGRESSIVE SRN PLAINS TROF THAT BUILDS EWD BUT FILLS A BIT WHILE
DOING SO. THIS WILL BE ENOUGH FOR RAIN CHANCES TO BE RE-INTRODUCED
REGION-WIDE AS SFC RIDGE DEPARTS TO E AND RETURN FLOW BEGINS IN
EARNEST ON MONDAY. IT IS WORTH NOTE THE NEW ECMWF (28.12) IS MORE
PRONOUNCED AND DEEPER WITH ITS SOLUTION OF THE AFOREMENTIONED SO
MUCH THAT FULL SCALE L/WAVE TROUGH DEVELOPS TO OUR W BY END OF
PERIOD WITH A DEVELOPING SFC LOW OVER MS VLY REGION IN RESPONSE.
AGAIN...GFS DOWNPLAYS THIS SOMEWHAT. IF THIS WERE TO EVOLVE IN THIS
MANNER RAIN CHANCES COULD INCREASE QUITE A BIT FOR BOTH THU AND FRI.
NO CHANGES TO EXTENDED FORECAST ATTM. /23

&&

.AVIATION....(18Z ISSUANCE)...ABUNDANT MOISTURE IN THE LOWER LEVELS
WILL LEAD TO CIGS JUST ABOVE IFR LEVELS INTO THE EVENING WHEN A WEAK
FRONT WILL USHER DRIER AIR OVER THE AREA. ANY CHANCE FOR PRECIP
DEVELOPMENT THIS AFTERNOON AND EVENING WILL BE CONFINED TO ALONG AND
EAST OF INTERSTATE 65. OTRW...CAVOK. /16

&&

.MARINE...SYSTEM PASSING NORTH OF THE AREA WILL PUSH A WEAK FRONT
OVER THE AREA TONIGHT...SLOWING OVER THE MARINE FA. MORE ENERGY
SWINGING SOUTHEAST OVER THE LOWER MISS RIVER VALLEY AND SOUTHEASTERN
CONUS WILL GIVE THE FRONT THE FINAL WEAK PUSH TO MOVE SOUTH OF THE
MARINE ZONES FRIDAY. FLOW BEHIND THE FRONT IS EXPECTED TO BE
GENERALLY WEAK AS WEAKLY ORGANIZED SURFACE HIGH PRESSURE OVER
EASTERN TX MOVES SLOWLY EASTWARD NORTH OF THE NORTHERN GULF COAST
THROUGH THE WEEKEND. ONSHORE FLOW IS EXPECTED TO RETURN TO THE AREA
BY MONDAY. /16

&&

.FIRE WEATHER...DRIER AIR WILL MOVE INTO THE REGION FOR FRIDAY
THROUGH THE WEEKEND. LOWEST HUMIDITY EXPECTED IS STILL FORECAST TO BE
BETWEEN 35 AND 40 PERCENT SATURDAY AND SUNDAY AFTERNOONS. AS PREVIOUS
SHIFT MENTIONED...HIGH MIXING HEIGHTS WILL MAXIMIZE DISPERSION VALUES
THE NEXT TWO AFTERNOONS ALONG WITH LOWER RH VALUES MENTIONED ABOVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  88  65  90 /  20  05  05  05
PENSACOLA   69  88  66  89 /  20  10  05  10
DESTIN      71  85  70  87 /  30  05  05  05
EVERGREEN   66  89  61  90 /  30  05  05  05
WAYNESBORO  59  85  59  89 /  10  05  05  05
CAMDEN      62  86  60  89 /  10  05  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 28, 9:53 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
953 AM CDT THU MAY 28 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-291100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
953 AM CDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP WEST OF I-65 BY EARLY
AFTERNOON. THE LINE WILL THEN MOVE EASTWARD ACROSS THE GULF COAST
DURING THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THE PRIMARY
THREAT WILL BE DAMAGING DOWNBURST WINDS. ADDITIONAL THREATS WILL BE
FREQUENT LIGHTNING AND VERY HEAVY RAIN.

WATERSPOUTS ARE ALSO POSSIBLE THROUGH NOON...MAINLY EAST OF MOBILE
BAY AND OVER TO DESTIN.

DUE TO RECENT HEAVY RAINS...MINOR RIVER FLOODING WILL CONTINUE OVER
PORTIONS OF SOUTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 28, 5:08 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT THU MAY 28 2009

ALZ062-282245-
UPPER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
508 PM CDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRENGTHENING THUNDERSTORM 6 MILES SOUTHEAST OF CROSSROADS...MOVING
EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HURRICANE...CROSSROADS...CROSSROADS...CARPENTER...WHITEHOUSE FORKS
AND STAPLETON THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE RAIN UP TO AN INCHA NA DA
HALF PER HOUR...SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF
35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington22 min
May 27, 7:40 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
May 27, 7:50 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington40 min
May 27, 7:52 PM CDTFlash Flood WarningMOBChoctaw2 hr
May 27, 9:19 PM CDTAreal Flood AdvisoryMOBMonroe3 hr
May 28, 6:09 PM CDTSevere Thunderstorm WarningMOBCovington36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.